Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Quad Cities, IA

January 22, 2018Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jan 22, 2018, 3:37 PM CST for Bureau County, Putnam County, Illinois. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2018, 3:37 PM CST (21:37 UTC)
Expired
Jan 22, 2018, 4:15 PM CST
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 3:43 PM CSTHAIL 0.25Princeton, ILON THE SOUTH SIDE OF PRINCETON.
Jan 22, 4:01 PM CSTHAIL 0.88La Moille, ILRELAYED VIA WFO CHICAGO. TIME OF THE EVENT WAS ESTIMATED USING RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS53 KDVN 222137
SVRDVN
ILC011-155-222215-
/O.NEW.KDVN.SV.W.0001.180122T2137Z-180122T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
337 PM CST MON JAN 22 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  West central Putnam County in north central Illinois...
  Bureau County in north central Illinois...

* Until 415 PM CST

* At 336 PM CST, a severe thunderstorm was located over Tiskilwa, or
  near Princeton, moving northeast at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Princeton, Walnut, Wyanet, Tiskilwa, La Moille, Buda, Bureau
  Junction, Ohio, Malden, Manlius, Milo, Arlington, Dover,
  Providence, Coal Hollow, Zearing, Kasbeer, Van Orin, Normandy and
  Lake Thunderbird.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 45 and 65.
 Interstate 180 between mile markers 4 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4115 8947 4115 8964 4123 8964 4124 8971
      4159 8965 4159 8917 4158 8916
TIME...MOT...LOC 2136Z 211DEG 31KT 4130 8952 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gibbs
3 follow-up statements
423 
WWUS53 KDVN 222145
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
345 PM CST MON JAN 22 2018

ILC155-222155-
/O.CAN.KDVN.SV.W.0001.000000T0000Z-180122T2215Z/
Putnam IL-
345 PM CST MON JAN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PUTNAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4123 8945 4123 8947 4121 8947 4118 8949
      4123 8964 4125 8965 4159 8961 4159 8917
      4157 8917
TIME...MOT...LOC 2145Z 189DEG 32KT 4138 8951 

$$

ILC011-222215-
/O.CON.KDVN.SV.W.0001.000000T0000Z-180122T2215Z/
Bureau IL-
345 PM CST MON JAN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR CENTRAL BUREAU COUNTY...

At 345 PM CST, a severe thunderstorm was located over Princeton,
moving north at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Princeton, Walnut, Wyanet, Tiskilwa, La Moille, Ohio, Malden,
Arlington, Dover, Providence, Coal Hollow, Zearing, Kasbeer, Van Orin
and Bureau  County Fairgrounds.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 48 and 64.
 Interstate 180 between mile markers 6 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4123 8945 4123 8947 4121 8947 4118 8949
      4123 8964 4125 8965 4159 8961 4159 8917
      4157 8917
TIME...MOT...LOC 2145Z 189DEG 32KT 4138 8951 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gibbs
586 
WWUS53 KDVN 222156
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
356 PM CST MON JAN 22 2018

ILC011-222215-
/O.CON.KDVN.SV.W.0001.000000T0000Z-180122T2215Z/
Bureau IL-
356 PM CST MON JAN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR NORTHEASTERN BUREAU COUNTY...

At 356 PM CST, a severe thunderstorm was located near Princeton,
moving north at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Princeton, Walnut, La Moille, Ohio, Malden, Arlington, Dover,
Zearing, Kasbeer, Van Orin, Coal Hollow and Bureau  County
Fairgrounds.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 48 and 64.
 Interstate 180 between mile markers 9 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4133 8937 4139 8963 4159 8961 4159 8917
      4157 8917
TIME...MOT...LOC 2156Z 193DEG 25KT 4146 8948 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gibbs
519 
WWUS53 KDVN 222207
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
407 PM CST MON JAN 22 2018

ILC011-222217-
/O.EXP.KDVN.SV.W.0001.000000T0000Z-180122T2215Z/
Bureau IL-
407 PM CST MON JAN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUREAU COUNTY
WILL EXPIRE AT 415 PM CST...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the! Therefore, the warning will be allowed to expire. 
However small hail is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4133 8937 4139 8963 4159 8961 4159 8917
      4157 8917
TIME...MOT...LOC 2207Z 196DEG 28KT 4153 8941 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:59 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 22, 11:59 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1159 AM CST Mon Jan 22 2018

...18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 340 AM CST Mon Jan 22 2018

At 3 am a strong upper level low was over central KS with an
associated surface low over far northwest MO. A warm front
extended east-northeast from this low across northern MO,
southeast IA into north central IL. Temperatures and dewpoints
were in the 50s south of the boundary, while temperatures ranged
from the mid 30s north to mid 40s south over areas of eastern IA
and northern IL north of the boundary. Area radars showed a swath
of warm advection showers and thunderstorms lifting north of the
highway 20 corridor, while a separate south to north band was
along the MS river south of BRL, streaming north to northeast into
northern IL. Dense fog that formed north of the warm front over
the forecast area continues to thin out from the rain, but a few
pockets of low visibilities remain, mainly north of I-80 and east
of the MS river.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 340 AM CST Mon Jan 22 2018

Numerous forecast challenges this morning as the surface and upper
level lows lift northeast through the forecast area today and
tonight. Initially, fog and thunderstorms will become less of an
issue early this morning, then focus will be on the potential for
additional afternoon thunderstorms along the warm front with the
passing upper level low later today. Colder air wrapping into the
area behind the system and deformation axis will likely provide a
period of snow overnight with light accumulations possible.

The dense fog will be confined mainly just north of the slowly
advancing warm front with stronger winds well to the north and
south of the boundry further limiting fog redevelopment. At the
current rate, may be able to cancel the remaining dense fog
advisory over northwest IL early.

Very mild air will result in highs reaching the mid to potentially
upper 50s over the south, but further north, just how far the
warm front advances will be critical to how warm it gets and for
now have highs around 40 along highway 20.

Current trends suggest a dry period for all but the north and
northeast this morning before the upper level dry slot lifts
through and possibly fires showers and thunderstorms over
especially areas east of the MS River. SPC has a marginal threat
for severe storms over northern IL including the I-80 corridor
east of the Quad Cities. The amount of warming, instability and
critical locations of surface boundaries and possible meso-lows
will be critical as to the potential for low top supercells in a
potential high shear/low cape severe weather environment roughly
from mid afternoon into early evening. Both synoptic models and
convective allowing models vary considerably with these features
and thus forecast confidence is low, but the situation will be
monitored closely during the day.

Tonight, the deformation zone with the passing system and in-
building cold air advection suggests rain changing to light snow
with accumulations of an inch or so over far northwest IL with
much lighter amounts elsewhere.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 340 AM CST Mon Jan 22 2018

A warming trend through the week before turning colder next weekend.

Lingering light snow or flurries will end Tuesday morning in the far
eastern areas. Otherwise expect windy, dry and much cooler
conditions across the area.

Quiet and dry conditions will continue Tuesday night through
Wednesday night as high pressure moves through the Midwest.
Temperatures should average slightly above normal.

Thursday on...

The quiet and dry conditions will continue Thursday and Thursday
night as warmer air moves into the area. Temperatures will average
above normal. Attention then turns to the next storm system.

All global models have a storm system affecting the eastern half of
the country late this week. However, differences in storm track
continue and unlike yesterday there are now differences with timing.

The ECMWF is a bit slower and further to the east with the storm
system while the GFS is faster and further to the west. The CMC
global is a bit slower than the GFS but further west.

Right now the model consensus has slight chance pops for rain Friday
afternoon. Taking the moist bias of the models into consideration,
the possibility does exist that the daylight hours of Friday might
be dry. Regardless, temperatures on Friday will be well above normal.

Friday night into Saturday the model consensus has chance pops for
rain with a rain/snow mix or possibly all snow late Friday night and
early Saturday morning.

Saturday night and Sunday the model consensus has much cooler and
dry conditions as another high pressure moves through the Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1149 AM CST Mon Jan 22 2018

Besides IFR conditions hanging on at DBQ for the next few hours,
dry slot of large storm system moving east acrs the area producing
temporary VFR conditions at most sites with brisk south to
southwesterly sfc winds. Sctrd showers and possibly a thunderstorm
will increase during the afternoon again and get into the VCNTY
of most sites. Then low MVFR to IFR cigs, embedded precip and
wind switch to the west will flow in from the west this evening.
Switch over from rain to wet snow generally timed in the TAFs
from mid evening and into the overnight from west/southwest to
east. IFR to temporary bouts of LIFR with the low clouds and snow
into early Tue morning, with northwest winds becoming gusty up to
25+ KTs behind the exiting storm system. Some CIG and precip
improvement expected from west-to-east by mid Tue morning. ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...08
AVIATION...12
Hazardous weather outlook, Jan 22, 3:58 AM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
358 AM CST Mon Jan 22 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
358 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a low potential for severe thunderstorms with damaging
wind and isolated tornadoes this afternoon over northwest and
west central Illinois. This threat is mainly east of a line from
Sterling to Macomb, where the Storm Prediction Center has placed a
marginal risk. Isolated non-severe storms will be possible over
the remainder of the outlook area today.

Tonight, rain will change to snow with accumulations around one
inch possible over northwest Illinois.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed this afternoon.

Sheets/08

In the hours before

Special weather statement, Jan 22, 3:18 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
318 PM CST MON JAN 22 2018

ILC177-222145-
Stephenson-
318 PM CST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEPHENSON COUNTY
UNTIL 345 PM CST...

At 318 PM CST, a strong thunderstorm was located over Dakota, or 7
miles northeast of Freeport, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Freeport, Cedarville, Davis, Dakota, Rock City, Ridott, Rock Grove,
Scioto Mills, Winneshiek, Dakota Dornink Airport, Afolkey and Lake
Summerset.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4233 8940 4225 8948 4233 8969 4250 8959
      4250 8940
TIME...MOT...LOC 2118Z 215DEG 22KT 4236 8953

Gibbs
Local storm report, Jan 22, 3:22 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             FREEPORT                42.29N 89.63W
01/22/2018  M0.25 INCH       STEPHENSON         IL   EMERGENCY MNGR

            PEA HAIL IN DOWNTOWN FREEPORT. LAST FOR ABOUT 2 MINUTES.

&&

DC
Special weather statement, Jan 22, 3:28 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
328 PM CST MON JAN 22 2018

ILC011-155-222230-
Putnam-Bureau-
328 PM CST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT PUTNAM AND BUREAU COUNTIES UNTIL
430 PM CST...

At 328 PM CST, a strong thunderstorm was located near Camp Grove, or
13 miles northwest of Lacon, moving north at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Granville, Walnut, Ladd,
Wyanet, Tiskilwa, La Moille, Dalzell, Buda, Bureau Junction, Putnam,
Mark, Ohio, Cherry, Malden, Manlius and Seatonville.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 45 and 72.
 Interstate 180 between mile markers 1 and 13.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4114 8933 4115 8933 4115 8964 4123 8964
      4124 8973 4159 8964 4159 8917 4126 8916
TIME...MOT...LOC 2128Z 200DEG 38KT 4113 8962

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 11:07 AM CSTAreal Flood AdvisoryDVNJo Daviess, Stephenson24 hr
Jan 22, 3:18 PM CSTSpecial Weather StatementDVNStephenson27 min
Jan 22, 3:28 PM CSTSpecial Weather StatementDVNBureau, Putnam62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.